Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 23, NWS El Paso, TX

July 24, 2017El Paso County, Texas; Doña Ana County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 24, 2017, 9:07 PM MDT for El Paso County, Texas; Doña Ana County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2017, 9:07 PM MDT (03:07 UTC)
Expired
Jul 25, 2017, 12:00 AM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties Doña Ana County, NM, El Paso County, TX

The radar

The El Paso radar (KEPZ), 22 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 3.1 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2017-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2017-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2155 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

188 
WGUS54 KEPZ 250307
FFWEPZ
NMC013-TXC141-250600-
/O.NEW.KEPZ.FF.W.0023.170725T0307Z-170725T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
907 PM MDT MON JUL 24 2017

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  Southeastern Dona Ana County in south central New Mexico...
  Northwestern El Paso County in southwestern Texas...

* Until midnight MDT

* At 906 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  West El Paso...
  Chaparral...
  El Paso...
  Anthony Gap...
  Westway...
  and Franklin Mountains State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3204 10642 3183 10646 3185 10657 3204 10659

$$

CRESPO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 3:34 PM MDT, 5 hours 33 minutes earlier.

Area forecast discussion, Jul 24, 3:34 PM MDT, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
334 PM MDT Mon Jul 24 2017

.SYNOPSIS...
We will see a little less moisture for the next couple of days,
but there will still be enough moisture to help fuel areas of
thunderstorms each day. By the end of the week we will see more
moisture return to the area to help increase our rain chances
again. Our rain chances will continue through the coming weekend.
Temperatures the next two days will be a couple of degrees above
average, then with the return of moisture we will see temperatures
a couple of degrees below average for the end of the week into
next weekend.

&&

.DISCUSSION...
After a very slow start to our monsoon season, we have certainly
been making up for lost time. Currently, abundant moisture is
lingering over the region. We have precipitable water values of
around 1.5 inches which is very high. Combine that with slow
steering winds aloft and the very warm cloud depth (warm rain
process) and there is a good potential tonight for some isolated
flash flooding. The main threat will be west of the Rio Grande.

For Tuesday and Wednesday our old friend the upper level ridge
will begin to drift to our east which will help push the main
moisture plume into Arizona so we should see a slight down tick
in our thunderstorm activity. At the same time we will see
temperatures a few degrees above average as the deeper moisture
pushes to our west.

For Thursday and Friday we will see the upper level ridge drift
back to the Four Corners region while at the same time an east
push will help push some more moisture and instability into the
area so we will see an uptick in our rain chances for the end of
the week. As you might guess our temperatures will drop back to,
or a degree or two below average.

For next weekend both the GFS and ECMWF try and dry the east out a
bit, but keep some deeper moisture over the west. Things won't be
quite dry enough to pull the pops east of the Rio Grande, but I
have lowered them a bit. For the start of next week both the GFS
and ECMWF indicate that the upper level ridge will drift further
to our west which will allows us to pull some recycled high and
mid level moisture and instability down from Colorado while our
surface flow will be from southeast which will allow abundant
low level moisture into the region. It looks like this monsoon
season has some legs.

&&

.AVIATION...Valid 25/00Z-26/00Z..mostly VFR conditions are
expected with P6SM SCT-BKN050 BKN-OVC100-120 through the period. Sfc
winds gnly SE_SW 5-12 kts. Scattered thunderstorms again til 09Z
Local MVFR to IFR briefly in SCT tstms winds VRB27G37KT 1-3 SM TSRA
BKN030CB OVC070 thru 09Z esply west of the Rio Grande. Activity much
more isolated on Tuesday aftn.

&&

.FIRE WEATHER...
As the North American monsoon continues over Arizona and New Mexico,
our airmass remains moist and unstable. Storm coverage today will be
a bit less than Sunday, but local heavy rain and  flooding is still
possible. Thunderstorm coverage will lessen to  isolated Tuesday and
Wednesday as high pressure aloft strengthens over New Mexico.
Temperatures will warm back to normal by Tuesday and Wednesday. A
slight increase in moisture will increase  thunderstorm coverage
again on Thursday and Friday as the upper ridge of high pressure
drifts more northward. Min RH values over the zones today will range
from 35% to 45% lowlands and 50% to 60% above 7500 feet. Values will
be about 5% lower on Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 72  94  73  96 /  30  20  20  20
Sierra Blanca           69  91  69  92 /  30  20  20  20
Las Cruces              68  93  69  95 /  30  20  20  20
Alamogordo              68  92  70  94 /  40  20  20  20
Cloudcroft              52  70  52  72 /  50  70  20  40
Truth or Consequences   68  92  69  94 /  40  20  30  20
Silver City             62  87  63  89 /  50  40  30  30
Deming                  68  91  69  95 /  40  20  20  20
Lordsburg               67  90  69  93 /  50  30  30  20
West El Paso Metro      71  93  72  95 /  30  20  20  20
Dell City               70  94  72  97 /  30  20  20  20
Fort Hancock            73  94  74  96 /  30  20  20  20
Loma Linda              67  89  69  90 /  30  20  20  20
Fabens                  72  94  73  96 /  30  20  20  20
Santa Teresa            70  93  71  95 /  30  20  20  20
White Sands HQ          69  92  70  95 /  30  20  20  20
Jornada Range           68  92  69  95 /  40  20  20  20
Hatch                   68  94  69  97 /  40  20  20  20
Columbus                69  92  70  95 /  40  20  20  20
Orogrande               71  92  72  94 /  30  20  20  20
Mayhill                 57  81  57  82 /  50  70  20  40
Mescalero               57  81  58  82 /  50  70  20  40
Timberon                57  80  58  80 /  50  50  20  40
Winston                 61  86  61  88 /  50  50  30  40
Hillsboro               65  91  66  93 /  50  40  30  30
Spaceport               67  92  68  95 /  40  20  20  20
Lake Roberts            57  85  58  88 /  50  50  30  40
Hurley                  62  88  64  91 /  50  40  30  30
Cliff                   61  90  61  92 /  50  40  30  30
Mule Creek              62  89  61  91 /  50  40  30  30
Faywood                 63  89  64  91 /  50  40  30  30
Animas                  67  90  69  93 /  50  30  30  20
Hachita                 67  90  67  93 /  50  30  30  20
Antelope Wells          66  89  67  92 /  50  40  30  30
Cloverdale              63  87  65  89 /  50  30  30  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

Brice/Novlan
Hazardous weather outlook, Jul 24, 11:14 AM MDT, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1114 AM MDT Mon Jul 24 2017

NMZ401>417-TXZ418>424-251715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1114 AM MDT Mon Jul 24 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
Like the last few days, we will again see a good chance for
afternoon and evening thunderstorms today. The main threat from
these storms will be flash flooding. Storms today will be very
efficient rain producers and rainfall rates of 1 to 3 inches in an
hour will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Rain chances will continue through the coming weekend. Each day
will see scattered thunderstorms with a few storms producing
rainfall totals of 1 to 3 inches of rain which could lead to some
isolated flash flooding.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant weather to our
office via our 800 spotter number or via Twitter by using our
@NWSElPaso username

In the hours before

Special weather statement, Jul 24, 7:45 PM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service El Paso TX
745 PM MDT MON JUL 24 2017

NMZ408-409-250230-
Eastern Black Range Foothills NM-Sierra County Lakes NM-
745 PM MDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SIERRA COUNTY UNTIL
830 PM MDT...

At 745 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Elephant Butte, or 10 miles north of Truth Or
Consequences, moving east at 10 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Truth Or Consequences, Elephant Butte, North Monticello Point and
Alamosa Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3324 10735 3337 10729 3333 10705 3313 10717
TIME...MOT...LOC 0145Z 288DEG 8KT 3328 10723

CRESPO
Special weather statement, Jul 24, 8:42 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service El Paso TX
842 PM MDT MON JUL 24 2017

NMZ411-413-TXZ418-419-250330-
Southern Tularosa Basin NM-
Southern Dona Ana County/Mesilla Valley NM-
Eastern/Central El Paso County TX-Western El Paso County TX-
842 PM MDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...SOUTHEASTERN
DONA ANA AND NORTHWESTERN EL PASO COUNTIES UNTIL 930 PM MDT...

At 841 PM MDT, Doppler radar was tracking a strong thunderstorm near
Northeast El Paso, moving east at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sunland Park, Chaparral, West El Paso, Northeast El Paso, El Paso,
Vinton, Anthony Gap, Westway, Fort Bliss, Canutillo and Franklin
Mountains State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3180 10661 3197 10665 3207 10637 3180 10631
TIME...MOT...LOC 0241Z 258DEG 6KT 3188 10648

CRESPO

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 8:42 PM MDTSpecial Weather StatementEPZEl Paso48 min
Jul 24, 8:58 PM MDTAreal Flood AdvisoryEPZEl Paso3 hr
Jul 24, 6:17 PM MDTAreal Flood AdvisoryEPZDoña Ana, Luna3 hr
Jul 24, 6:41 PM MDTAreal Flood AdvisoryEPZHidalgo2 hr
Jul 24, 7:28 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Jul 24, 7:45 PM MDTSpecial Weather StatementEPZSierra45 min
Jul 25, 1:21 PM MDTFlash Flood WarningEPZSierra3 hr

Nearby

Flash Flood Warnings in Texas, 2017Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.